Skip to Main Content

SOURCE

Source: Roecker A, Bates B, Martin S. Gastrointestinal infections and enterotoxigenic poisonings. In: DiPiro JT, Talbert RL, Yee GC, Matzke GR, Wells BG, Posey LM. Pharmacotherapy: A Pathophysiologic Approach. 10th ed. New York, NY: McGraw-Hill; 2017. https://accesspharmacy.mhmedical.com/content.aspx?bookid=1861&sectionid=133893751. Accessed September 19, 2018.

DEFINITION

  • Decrease in consistency of bowel movements and increase in frequency of stools per day

ETIOLOGY

  • Clostridium difficile (C. difficile) infection (CDI) is the most common cause of infectious diarrhea in a healthcare setting.

PATHOPHYSIOLOGY

  • C. difficile is a gram-positive spore-forming anaerobic bacillus and causes a toxin-mediated disease.

  • Once antibiotics disrupt normal colonic flora and colonization of C. difficile occurs, two toxins (A and B) are released to mediate diarrhea and colitis.

    • Toxin production

      • Toxin A

        • Enterotoxin causing intestinal fluid secretion, mucosal injury, and inflammation through actin disaggregation

      • Toxin B

        • Nonenterotoxin causing depolymerization of filamentous actin and mediates more potent damage to human colonic mucosa than toxin A

EPIDEMIOLOGY

  • Most common cause of infectious diarrhea in hospitalized patients in North America and Europe

  • High rates of disease occur in long-term care facilities and in the elderly

  • CDI is associated with use of broad-spectrum antimicrobials and accounts for approximately 20% to 30% of all cases of antibiotic-associated diarrhea.

    • The antibiotics most commonly associated with CDI include clindamycin, ampicillin, cephalosporins, and fluoroquinolones

RISK FACTORS

  • Use of broad-spectrum antimicrobials

    • Most commonly seen in elderly, debilitated patients, cancer patients, surgical patients, patients with nasogastric tubes, and those who frequently use laxatives

CLINICAL PRESENTATION

  • Clinical diagnosis is based on the onset of diarrhea, defined as three unformed stools in 24 hours, during or after antimicrobial use, and often associated with abdominal discomfort, fever, and polymorphonuclear leukocytosis.

    • CDI should be suspected in patients experiencing diarrhea with a recent history of antibiotic use (within the previous 3 months) or in those whose diarrhea began 72 hours after hospitalization.

  • Spectrum of disease ranges from mild diarrhea to life-threatening toxic megacolon and pseudomembranous colitis

    • Colitis without pseudomembranes: Patients present with malaise, abdominal pain, nausea, anorexia, watery diarrhea, low-grade fever, and leukocytosis.

    • Pseudomembranous colitis: Characterized by severe abdominal pain, perfuse diarrhea, high fever, marked leukocytosis, and classic pseudomembrane formation

  • Signs and symptoms (Table 1)

    • Dehydration signs

    • Weight loss

    • Changes in skin turgor

    • Sunken eyes

    • Dry mucous membranes

    • Decreased tearing

    • Decreased urine output

    • Altered mental status

    • Vital signs changes

TABLE 1Acute Infectious Diarrhea Clinical Syndromes: Watery versus Dysentery

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.